MAUDE Adverse Event Report: STRYKER GMBH CORTEX SCREW AXSOS 3 TI Ø3.5MM / L24MM; PLATE, FIXATION, BONE

STRYKER GMBH CORTEX SCREW AXSOS 3 TI Ø3.5MM / L24MM; PLATE, FIXATION, BONE
Catalog Number 661424S
Health Effect - Clinical Code No Code Available (3191)
Date of Event 11/09/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
The upper limb consultant, reported that an axsos iii proximal lateral humeral plate had failed/pulled off from a patient.The patient was revised.It was further reported that he had torque the locking screws and that he did not think the bone was of poor quality.The surgeon was unsure whether the patient had been compliant.
 
Additional Manufacturer Narrative
The reported event that an axsos 3 proximal humeral plate was pulled off from a patient could be confirmed.Based on the investigation, the root cause was attributed to be patient/user related.The failure was caused by the use of incorrect plate size.The device inspection revealed there are no major damages in the implants returned, although evident signs of usage were noted.Further testing regarding the locking mechanism found that the locking mechanism of both screws and plate is fully functional.A clinical statement was requested for the evaluation of the medical data provided: ¿findings of the x-rays: post-op: the x-rays show orif of a proximal humerus shaft fracture with an axsos proximal lateral humerus plate and one interfragmentary lag screw with correct fragment reduction and correct positioning of the hardware (as far as assessable with only one view).There are four screws in the distal main fragment, but the most proximal of them is positioned inside the fracture zone.There is very poor bone quality (advanced osteoporosis), which is rated as very unusual in a relatively young ((b)(6)) patient.For this constellation, a plate with only three bone screws in the distal main fragment outside the fracture zone is rated as distally too short.Approx.4 months follow up: all distal screws are backed out resulting in a loss of fixation and reduction.There is only very little callus formation, which clearly indicates a delayed union and an imminent non-union without any signs of sufficient bone consolidation after 4 months.Clinical statement: for this kind of periprosthetic fracture internal fixation with an axsos proximal lateral humerus plate (or with a similar anatomically pre-shaped locking plate made by competitors of stryker) is rated as state of the art.Therefore, the indication is estimated as absolutely correct.But, in an obese ((b)(6)) patient with such poor bone quality a plate with minimum 5 ¿ 6 screws in the distal main fragment outside the fracture zone should have been chosen, possibly supported by intramedullary bone cement to achieve reliable grip of the screws.With only three screws and a respective short lever arm in osteoporotic bone structure this kind of implant failure was expectable.Clinical conclusion the given case presents a typical implant failure caused by a distally too short plate in a patient with advanced osteoporosis.¿ in addition to the clinical statements and device inspection it was reported that there was no certainty regarding the patient compliance to the surgeons instructions and if the patient was not complaint this would also contribute to the event.Note, as stated in the ifu (v15013): ¿ warnings and precautions ¿ implant selection and sizing: the correct selection of the fracture fixation appliance is extremely important.Failure to use the appropriate appliance for the fracture condition may accelerate clinical failure.Failure to use the proper component to maintain adequate blood supply and provide rigid fixation may result in loosening, bending, cracking or fracture of the device and/or bone.The correct implant size for a given patient can be determined by evaluating the patient¿s height, weight, functional demands and anatomy.Every implant must be used in the correct anatomic location, consistent with accepted standards of internal fixation.[.] informing the patient the implantation affects the patient¿s ability to carry loads and her/his mobility and general living circumstances.For this reason, the surgeon must counsel each patient individually on correct behavior and activity after the implantation.The surgeon must warn patient that the device cannot and does not replicate a normal healthy bone, that the device can break or become damaged as a result of strenuous activity, trauma, mal-union or non-union and that the device has a finite expected service life and may need to be removed at some time in the future.[¿] adverse effects in many instances, adverse results may be clinically related rather than device related.The following are the most frequent adverse effects involving the use of internal fracture fixation devices: ¿ conditions attributable to non-union, osteoporosis, osteomalicia, diabetes, inhibited revascularization and poor bone formation can cause loosening, bending, cracking, fracture of the device or premature loss of rigid fixation with the bone.¿ [original statement(s)] a review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
CORTEX SCREW AXSOS 3 TI Ø3.5MM / L24MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key6130607
Report Number0008031020-2016-00580
Device Sequence Number16259619
Product Code HRS
UDI-Device Identifier04546540686343
UDI-Public(01)04546540686343(17)201231(10)J52301
Combination Product (Y/N)N
Initial Reporter CountryGB
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Remedial Action Notification
Type of Report Initial,Followup
Report Date (Section B) 01/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date01/31/2021
Device Catalogue Number661424S
Device Lot NumberJ52301
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/22/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/09/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date11/28/2016
Supplement Report FDA Received Date01/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age48 YR
Patient Weight95